Have you ever wondered how well pharmacies are able to detect and protect against drug interactions between the various prescriptions you may be taking? Many pharmacies use computer software designed to search for possible drug interactions between the medications prescribed for you by your various doctors so that you can be alerted.
How great is the risk of drug interactions if you take more than one medication? According to the Cleveland Clinic, patients taking only two medications face a 15 percent risk of a dangerous drug interaction. This figure increases to 40 percent for those taking five medications and 80 percent for those taking seven or more medications!
Researchers have addressed the performance of this type of drug interaction computer software. A study from 2001 published in the Journal of the American Pharmacist Association covered more than 500 community and corporate pharmacies in Washington State which used six different types of computer software programs designed to detect dangerous drug-drug interactions. The researchers concluded that these software systems failed to detect clinically relevant drug interactions one-third of the time. These researchers also concluded that improvement in these computer software programs is needed if they are to advance their contribution to the detection of dangerous drug interactions.
Consider also a similar study that was conducted at the University of Arizona College of Pharmacy in 2011, a decade after the Washington study. While the later study was significantly smaller (carried out at only 64 pharmacies rather than 500+), the findings were even more concerning. As reported in the school’s UA News, only 28 percent of the drug interaction software systems–the computer programs that are in place to alert pharmacists to possible medication problems–correctly identified potentially dangerous drug-drug interactions.
Out of all 64 pharmacies in the Arizona study, only 18 were able to detect all the potentially dangerous interactions. The lead researcher and a professor of pharmacy warned, “These findings suggest that we have a fundamental problem with the way interactions are evaluated by drug-knowledge databases.”
The drug that may cause the greatest number of dangerous interactions when combined with other medications is the frequently prescribed medication, warfarin, most commonly known as Coumadin. This medication, often prescribed for blood clots, heart attacks and stroke, and described as a “blood thinner” (although it technically does not thin blood), is sold also under the names Coumadin, Jantoven, Marevan, Lawarin, Waran and Warfant. Not only does this medication interact with other prescription drugs, it can also be dangerous in the presence of certain foods and herbs. (Those believed to be dangerously linked with Coumadin or warfarin are garlic, ginseng, ginger, cranberry juice and St. John’s wort.)
The FDA estimates that 2 million people start taking Coumadin or warfarin in the U.S. each year. It is an essential and life-saving drug for many. The appropriate dosage of the drug may be difficult to assess because the amount that is proper per patient depends on various factors including the patient’s age, diet and other medications. Patients who are prescribed a dose larger than appropriate are then at risk of life-threatening bleeding. Too low a dose puts the patient at risk for the formation of dangerous blood clots. Taking Coumadin at the same time as other ‘interacting’ drugs or herbs may increase the risk of negative side-effects.
A 2005 study published in the Archives of Internal Medicine concludes:
“The number of drugs reported to interact with warfarin [Coumadin] continues to expand. While most reports are of poor quality and present potentially misleading conclusions, the consistency of reports of interactions with azole antibiotics, macrolides, quinolones, nonsteroidal anti-inflammatory drugs, including selective cyclooxygenase-2 inhibitors, selective serotonin reuptake inhibitors, omeprazole, lipid-lowering agents, amiodarone and fluorouracil, suggests that coadministration with warfarin should be avoided or closely monitored. More systematic study of warfarin drug interactions in patients is urgently needed.”
While that may sound like a lot of highly technical jargon, it should be evident that Coumadin can cause potentially harmful effects if combined with certain substances, be they medicinal, herbal or simply food.
This is a matter for professional consultation. If you are on a long-term medication like Coumadin, it is critical to speak with your doctor and pharmacist promptly about potentially harmful combinations and alert all health care practitioners and pharmacists to all the medications, herbal remedies, etc. that you are taking along with Coumadin so that they may assess any risks you face. Of course, you should never act on your own to change your medications–this could pose even greater risks. A full discussion with your health care practitioners and pharmacists is the first essential step to guard against potential dangerous drug interactions.
Our website, like many others, uses small files called cookies to help us customize your experience.
You can adjust all of your cookie settings by navigating the tabs on the left hand side.
If you decline, your information won’t be tracked when you visit this website. A single cookie will be used in your browser to remember your preference not to be tracked.
Strictly Necessary Cookie should be enabled at all times so that we can save your preferences for cookie settings.
If you disable this cookie, we will not be able to save your preferences. This means that every time you visit this website you will need to enable or disable cookies again.